Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Cheyenne, WY

June 2, 2019Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2019, 5:31 PM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2019, 5:31 PM MDT (23:31 UTC)
Expired
Jun 2, 2019, 6:00 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 47 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:35 PM MDTHAIL 0.52 Nw Carpenter, WY
Jun 2, 6:00 PM MDTHAIL 0.78 Ne Burns, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:59 PM MDTSevere Thunderstorm WatchSPC7 hr
Jun 2, 12:11 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS55 KCYS 022331
SVRCYS
NEC105-WYC021-030000-
/O.NEW.KCYS.SV.W.0065.190602T2331Z-190603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
531 PM MDT Sun Jun 2 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Kimball County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 600 PM MDT.

* At 525 PM MDT, a severe thunderstorm was located over Carpenter, or
  27 miles east of Cheyenne, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pine Bluffs, Burns and Carpenter. 

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 385 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10419 4100 10439 4104 10445 4133 10430
      4116 10396
TIME...MOT...LOC 2325Z 215DEG 17KT 4105 10429 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
470 
WWUS55 KCYS 022351
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Sun Jun 2 2019

NEC105-WYC021-030000-
/O.EXP.KCYS.SV.W.0065.000000T0000Z-190603T0000Z/
Kimball NE-Laramie WY-
551 PM MDT Sun Jun 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES WILL EXPIRE AT 600 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

Heavy rain will continue with this storm. Urban and small stream 
flooding is likely. 

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming. A Severe Thunderstorm Watch also remains in
effect until 1100 PM MDT for the Panhandle of Nebraska.

LAT...LON 4100 10419 4100 10439 4104 10445 4133 10430
      4116 10396
TIME...MOT...LOC 2350Z 215DEG 17KT 4114 10421 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:19 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 2, 5:19 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
519 PM MDT Sun Jun 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Sun Jun 2 2019

***Severe Thunderstorm Watch remains in effect until 1100 PM MDT
tonight***

Severe Thunderstorm Watch remains in effect for most of southeast
Wyoming this afternoon and this evening, with the exception of
Carbon county. A new Severe Thunderstorm Watch has just been
issued for all of western Nebraska until 11 PM tonight. Current
KCYS radar loop shows scattered thunderstorms developing across
southeast Wyoming and the northern Nebraska panhandle. Some
storms are pushing east towards the NE/WY border south of
Torrington to Pine Bluffs, but these storms are struggling to hold
together with a decent amount of CIN in the llvls. Will keep the
Watch going since the overall environment is relatively favorable
for some severe thunderstorms. However, 0-6km and effective shear
values are not very impressive as the environment has struggled to
produce 25-30 knots of shear. CAPE is impressive, but will need
higher shear values to maintain any deep convection. There is the
potential for the outflow boundaries to enhance shear in the low
to midlevels, but most high-res models show values below 30 knots
for most of the afternoon and lines of thunderstorms developing,
which will limit large hail chances. As we head into the evening,
strong winds and frequent lightning will likely become the
primary concerns due to upscale growth of thunderstorms into
organized lines.

Depending on how much rain falls with these thunderstorms, patchy
fog is possible across some areas, especially the river valleys.
Added some fog to the forecast, but this will be a conditional
forecast based on rain amounts and coverage, so went with limited
coverage at this time. Another round of thunderstorms are
expected Monday, but any strong or severe thunderstorms look to be
confined to extreme southeast Wyoming and the far southern
Nebraska panhandle. Wednesday is more of the same, with maybe a
lower chances of severe due to low/marginal shear values. Daytime
temperatures will remain near average for this time of the year
with highs in the low/mid 70s across most of southeast Wyoming,
and upper 70s to low 80s across the lower elevations of far
eastern Wyoming and western Nebraska. Nighttime lows will be
seasonable for this time of the year and generally in the 40s.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 AM MDT Sun Jun 2 2019

Wednesday...A bit cooler than Tuesday with more cloud cover in the
afternoon. Looks like enough low and mid level moisture in the
upslope southeast low level flow to produce isolated to scattered
afternoon and evening showers and thunderstorms.

Thursday...Low amplitude shortwave ridging aloft develops overhead,
producing a warmer day. With more limited low and mid level moisture
and warmer temperatures aloft inhibiting convection, chances for
showers and thunderstorms will be minimal.

Friday...A slow warming trend continues based on 700 mb temperatures
and the return of southwest flow aloft in the warm sector ahead of
the approaching cold front. Continued mostly dry with limited low
and mid level moisture.

Saturday...Somewhat cooler in the wake of a passing Pacific cold
front and its associated shortwave trough aloft over the northern
Rockies. With minimal low and mid level moisture in the low and mid
level downslope flow, chance for showers and thunderstorms will be
limited.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 519 PM MDT Sun Jun 2 2019

Scattered showers and tstms will be over many areas into early this
evening before dissipating or moving east of the area.  Mainly VFR
then expected at all terminals tonight into Monday though some fog
possible over parts of the Panhandle towards 12Z.  Wdly sctd showers
and tstms again Monday afternoon but less coverage.

&&

.FIRE WEATHER...
Issued at 246 PM MDT Sun Jun 2 2019

Minimal to no fire weather concerns over the next 7 days. Generally
light winds and moderate-high humidities are expected through
this week. There will be a daily chance of showers and thunderstorms,
some with heavy rain, through most of the week with a brief
drying trend possible by Thursday.

&&

.HYDROLOGY...
Issued at 246 PM MDT Sun Jun 2 2019

Rivers and streams remain elevated today and that should continue
through Wednesday. The Laramie River and the upper North Platte
River near Saratoga Wyoming are expected to approach flood stage
later this week due to high elevated snow melt, with the Little
Snake River in southern Carbon county the next concern by next
weekend. Will closely monitor the potential for localized flash
flooding with any thunderstorms due to the already saturated
ground from storm systems last week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 2, 4:30 PM MDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 PM MDT Sun Jun 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
031915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
430 PM MDT Sun Jun 2 2019

This hazardous weather outlook is for western Nebraska and
most of southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for most of southeast
Wyoming and western Nebraska this afternoon through this evening.
Scattered thunderstorms will continue to develop across the area.
These storms will become strong to severe over the next few hours as
they move eastward. Thunderstorms will continue through 900 PM MDT
this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected each afternoon through the week with
lower chances on Thursday and Friday.

.Spotter information statement...

Spotter are urged to report severe weather and flash flooding to
the National Weather Service today through late this evening.

WYZ104-109>114-031915-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
430 PM MDT Sun Jun 2 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms will continue this
afternoon and into early this evening. Small hail and gusty winds
are possible in and near these thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected each afternoon through the week with
lower chances on Thursday and Friday.

.Spotter information statement...

Spotter activation is unlikely this afternoon, but spotters are
urged to contact the National Weather Service to report stronger
wind gusts and hail sizes.

In the hours before

Local storm report, Jun 2, 4:43 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             4 NW CHADRON            42.87N 103.06W
06/02/2019  E0.75 INCH       DAWES              NE   PUBLIC

&&

REMANUEL
Special weather statement, Jun 2, 5:02 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Sun Jun 2 2019

NEZ019-020-054-022345-
Kimball NE-Scotts Bluff NE-Banner NE-
502 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF...NORTHERN
KIMBALL AND BANNER COUNTIES UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 20 miles north of Kimball, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrisburg, Wildcat Hills State Recreation Area, Wildcat Hills
Campground, Melbeta and McGrew.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4131 10405 4157 10405 4179 10403 4178 10338
      4128 10338
TIME...MOT...LOC 2302Z 271DEG 24KT 4152 10379

Lyons
Local storm report, Jun 2, 5:12 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NE CRAWFORD             42.69N 103.41W
06/02/2019  E0.75 INCH       DAWES              NE   TRAINED SPOTTER

            DIME SIZED HAIL OCCURRED. MOSTLY SOFT HAIL.

&&

WILLS
Special weather statement, Jun 2, 5:16 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Sun Jun 2 2019

NEZ095-WYZ102-108-030000-
North Sioux NE-Goshen County WY-Niobrara County WY-
516 PM MDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Prairie Center, or 18 miles southeast of Lusk, moving northeast at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prairie Center and Van Tassell.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern and east central Wyoming. A Severe Thunderstorm Watch
also remains in effect until 1100 PM MDT for the Panhandle of
Nebraska.

LAT...LON 4242 10419 4258 10428 4277 10400 4255 10379
TIME...MOT...LOC 2316Z 237DEG 13KT 4259 10417

Worley
Special weather statement, Jun 2, 5:20 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
520 PM MDT Sun Jun 2 2019

NEZ020-054-WYZ118-119-030000-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
520 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...WEST CENTRAL BANNER AND
EASTERN LARAMIE COUNTIES UNTIL 600 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Pine Bluffs to near
Grover. Movement was northeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Dix, Albin, Oliver Campground, Oliver
Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 383 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 30.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming. A Severe Thunderstorm Watch also remains in
effect until 1100 PM MDT for the Panhandle of Nebraska.

LAT...LON 4156 10427 4156 10404 4132 10404 4130 10339
      4101 10372 4101 10447
TIME...MOT...LOC 2319Z 217DEG 26KT 4122 10420 4093 10417

Lyons
Local storm report, Jun 2, 5:28 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             CRAWFORD                42.68N 103.41W
06/02/2019  M1.00 INCH       DAWES              NE   TRAINED SPOTTER

&&

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:22 PM MDTSpecial Weather StatementCYSBanner38 min
Jun 2, 4:33 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux27 min
Jun 2, 4:51 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux24 min
Jun 2, 5:02 PM MDTSpecial Weather StatementCYSBanner43 min
Jun 2, 5:16 PM MDTSpecial Weather StatementCYSSioux44 min
Jun 2, 5:19 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux41 min
Jun 2, 5:20 PM MDTSpecial Weather StatementCYSKimball40 min
Jun 2, 5:41 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux34 min
Jun 2, 5:45 PM MDTAreal Flood AdvisoryCYSDawes3 hr
Jun 2, 5:58 PM MDTSpecial Weather StatementCYSKimball47 min
Jun 1, 8:00 PM MDTSpecial Weather StatementCYSNiobrara45 min
Jun 2, 12:37 PM MDTSpecial Weather StatementCYSLaramie23 min
Jun 2, 1:01 PM MDTSpecial Weather StatementCYSLaramie29 min
Jun 2, 1:04 PM MDTSpecial Weather StatementCYSCarbon26 min
Jun 2, 2:08 PM MDTSpecial Weather StatementCYSAlbany37 min
Jun 2, 2:09 PM MDTSpecial Weather StatementCYSLaramie36 min
Jun 2, 2:13 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon32 min
Jun 2, 3:05 PM MDTSpecial Weather StatementCYSLaramie40 min
Jun 2, 3:29 PM MDTSpecial Weather StatementCYSPlatte46 min
Jun 2, 4:23 PM MDTSpecial Weather StatementCYSGoshen52 min
Jun 2, 4:26 PM MDTSpecial Weather StatementCYSPlatte49 min
Jun 2, 4:27 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte26 min
Jun 2, 4:31 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte29 min
Jun 2, 5:59 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.